Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 11, NWS Pueblo, CO

May 11, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 11, 1998, 3:31 PM MDT for Kiowa County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 3:31 PM MDT (21:31 UTC)
Expired
May 11, 1998, 4:35 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:45 PM MDTHail 1Towner, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 112131 RRA
SVRPUB
COC061-112235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 435 PM MDT

* AT 325 PM MDT...RADAR SHOWED A SEVERE STORM 25 MILES EAST OF EADS
  MOVING EAST-SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96
THROUGH 345 PM...TOWNER BY 350 PM AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OBFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

TM/PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:50 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 11, 12:50 PM MDT, 2 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1250 PM MDT MON MAY 11 1998

THE ONLY FORECAST PROBLEM TONIGHT CONCERNS THE OUTFLOW FROM THE
DEPARTING MCS THAT FORMED OVER WESTERN NEBRASKA LAST NIGHT.

FLAT RIDGING FORMS OVER COLORADO TONIGHT AS ENERGY FROM THE LAST
CLOSED UPPER LOW EJECTS NORTH OF COLORADO AND THE NEXT CLOSED
UPPER LOW FORMS OVER CALIFORNIA.  THE SURFACE LOW OVER EASTERN
COLORADO TODAY WILL LIFT NORTHEAST ALLOWING THE REMNANTS OF THE
MCS OUTFLOW BOUNDARY TO SETTLE INTO THE LOWER ARKANSAS VALLEY
TONIGHT.  MEANWHILE...LARGE SCALE DOWNWARD MOTION WILL BE
DIMINISHING OVER THE AREA THIS AFTERNOON.  THUS...WITH THE
SURFACE TROUGH LIFTING NORTHEAST ...AND THE LACK OF DOWNWARD
TRANSPORT OF MOMENTUM...THE SURFACE WINDS ON THE PLAINS SHOULD
DIE DOWN THIS AFTERNOON.   THE RELATIVELY COOL...MOIST AIR FROM
THE MCS OUTFLOW WILL SETTLE IN THIS EVENING...BUT WILL PROBABLY
NOT MAKE IT PAST LA JUNTA.  WITH CLEAR SKIES...PATCHY FOG MAY
FORM NEAR THE ARKANSAS RIVER EAST OF LA JUNTA.

A CONVERGENCE LINE HAS SET UP BY EARLY THIS AFTERNOON THROUGH
DOUGLAS COUNTY...NORTHEAST EL PASO COUNTY AND INTO WESTERN KIOWA
COUNTY...APPARENTLY ALONG THE MCS OUTFLOW BOUNDARY...BUT SHOULD
NOT PRODUCE THUNDERSTORMS AS THE AIRMASS IS TOO DRY AND STABLE
SOUTH OF THIS AXIS.

OTHERWISE...THERE ARE NO MAJOR WEATHER CONCERNS TONIGHT.  FWC
GUIDANCE LOOKS GOOD WITH A GENERALLY DRIER AIRMASS AND LIGHT
WINDS ALLOWING FOR GOOD RADIATIONAL COOLING.

HAYNES

In the hours before

Special weather statement, May 11, 11:55 AM MDT, 3 hours 36 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT MON MAY 11 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THUNDERSTORMS AND SEVERE WEATHER ARE NOT EXPECTED OVER SOUTHERN
COLORADO TODAY.  SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAYNES
Special weather statement, May 11, 11:55 AM MDT, 3 hours 36 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT MON MAY 11 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THUNDERSTORMS AND SEVERE WEATHER ARE NOT EXPECTED OVER SOUTHERN
COLORADO TODAY.  SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAYNES

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.